Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 13, NWS Sacramento, CA

July 8, 2015Alpine County, Amador County, El Dorado County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jul 8, 2015, 12:23 PM PDT for Alpine County, Amador County, El Dorado County, California. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2015, 12:23 PM PDT (19:23 UTC)
Expired
Jul 8, 2015, 12:47 PM PDT
In force
24 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Alpine County, CA, Amador County, CA, El Dorado County, CA

The radar

The Reno radar (KRGX), 138 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 12:40 PM PDTHAIL 0.53 Ne Lake Alpine, CASMALL HAIL COVERED THE ROAD BETWEEN ALPINE LAKE AND MOSQUITO LAKES, ON HIGHWAY 4 NEAR EBBETTS PASS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2015-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2015-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WUUS56 KSTO 081923
SVRSTO
CAC003-005-017-082015-
/O.NEW.KSTO.SV.W.0013.150708T1923Z-150708T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
1223 PM PDT WED JUL 8 2015

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN AMADOR COUNTY IN NORTHERN CALIFORNIA...
  ALPINE COUNTY IN NORTHERN CALIFORNIA...
  EAST CENTRAL EL DORADO COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 115 PM PDT

* AT 1223 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER
  LOOKOUT PEAK...OR 7 MILES NORTHEAST OF LAKE ALPINE...AND MOVING
  NORTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KIRKWOOD...CARSON PASS...KIRKWOOD MEADOWS...KIT CARSON...EBBETTS
  PASS...LOOKOUT PEAK...UPPER BLUE LAKE...KIRKWOOD SKI AREA AND
  HERMIT VALLEY BASIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE...OR
YOUR NEAREST LAW ENFORCEMENT AGENCY WHO WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE OFFICE IN SACRAMENTO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3840 11989 3867 12016 3875 12000 3869 11998
      3848 11972
TIME...MOT...LOC 1923Z 141DEG 14KT 3854 11989 

$$

DANG
1 follow-up statement
551 
WWUS56 KSTO 081947
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1247 PM PDT WED JUL 8 2015

CAC003-005-017-081957-
/O.CAN.KSTO.SV.W.0013.000000T0000Z-150708T2015Z/
AMADOR CA-ALPINE CA-EL DORADO CA-
1247 PM PDT WED JUL 8 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AMADOR...ALPINE
AND EAST CENTRAL EL DORADO COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS STILL
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3840 11989 3867 12016 3875 12000 3869 11998
      3848 11972
TIME...MOT...LOC 1946Z 141DEG 14KT 3861 11996 

$$

DANG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:06 AM PDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 8, 10:06 AM PDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1006 AM PDT WED JUL 8 2015

.SYNOPSIS...
THUNDERSTORMS TODAY THROUGH FRIDAY WITH HEAVY RAIN IN MOUNTAINS,
AND POTENTIAL FLASHING FLOODING OVER MOUNTAINS TODAY.

&&
.DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL GET STARTED EARLY TODAY WITH
MOUNTAIN INITIATION TIME AROUND 11 AM. HEAVY RAINFALL IS POSSIBLE
AND FLASH FLOOD WATCH IS IN EFFECT FOR THE MOUNTAINS. CURRENT
FORECAST IS ON TRACK AND NO MORNING UPDATE WILL BE NEEDED.

.PREVIOUS DISCUSSION (TODAY THROUGH SATURDAY)...
THE UPPER LOW IS ROUGHLY 200 MILES WEST OF SAN FRANCISCO. THE LOW
ENLONGATED SLIGHTLY WEST TO EAST THROUGH CENTRAL CA WITH THE
NORTHEASTERN QUADRANT BEING THE MOST UNSTABLE. CONVECTION AND
ENHANCED CLOUD TOPS ARE PRESENT ON INFRARED SATELLITE FROM EASTERN
NV THROUGH EXTREME NORTHERN CA AS OF 3AM. THE LOW WILL PUSH
ONSHORE BETWEEN SAN FRAN AND MONTEREY THIS EVENING AND IT WILL
CONTINUE TO HAVE SOME ELEVATED INSTABILITY WITH IT AS WELL AS SOME
LIFT. ANOMALY DATA SHOWING SOME PRETTY HEFTY 30 YEAR RETURN VALUES
OF PRECIPITABLE WATER IN FAR NORTHER CALIFORNIA AND 5 TO 10 YEAR
INTERVAL RETURNS ACROSS SIERRA AND SHASTA COUNTY. SO EXPECT SOME
PRETTY HEAVY RAIN THIS AFTERNOON AND EVENING ACROSS HIGHER SIERRA
AND INTO SHASTA COUNTY. MOST OF SIERRA RAINFALL SOUTHWARD OF I-80
WILL BE NEAR AND EAST OF THE CREST WITH THE SOUTHERLY STEERING
WINDS, BUT FARTHER NORTH THE SOUTHEAST TO EAST STEERING FLOW WILL
DEFINITELY BRING HEAVY RAIN INTO WEST SIDE OF SIERRA. AS A RESULT
WE HAVE ISSUED A FLASH FLOOD WATCH FOR THE HIGHER SIERRA AND MUCH
OF SHASTA COUNTY THIS AFTERNOON AND EVENING.

THURSDAY EASTERLY FLOW ALOFT WILL CONTINUE TO BRING A RISK OF
THUNDERSTORMS TO MOUNTAINS AND ALSO TO NORTHERN SACRAMENTO VALLEY
IN REDDING AND RED BLUFF AREAS. THUNDERSTORMS THAT DO OCCUR WILL
HAVE HEAVY RAIN ONCE AGAIN, BUT HELD BACK FROM ISSUING ANY HAZARD
PRODUCTS DUE THE CURRENT WATCH IN PLACE. THIS EVENING OR TONIGHT, WE
WILL NEED TO ADDRESS THE FLASH FLOOD WATCH ISSUE FOR THURSDAY.

THE LOW MOVES THROUGH THE AREA FRIDAY, BUT STILL EXPECT MOUNTAIN
THUNDERSTORMS. SATURDAY, GENERAL SOUTHWEST FLOW ALOFT SHOULD DRY
THINGS OUT. ANYWAY, TEMPERATURES WILL WARM UP A BIT WITH THE
CLEARER SKY.   JCLAPP

&&
.EXTENDED DISCUSSION (SUNDAY THROUGH WEDNESDAY)

FROM SUNDAY INTO WEDNESDAY, NORCAL WILL BE UNDER THE INFLUENCE OF
A BROAD TROUGHING PATTERN WHILE HIGH PRESSURE LINGERS OVER THE
DESERT SOUTHWEST. SOUTHWEST FLOW IN THE TROUGH WILL BE FAIRLY DRY.
A FEW MOUNTAIN SHOWERS MAY LINGER ON SUNDAY, OTHERWISE, EXPECT
INTERIOR NORCAL TO BE DRY NEXT WEEK. TEMPERATURES WILL STILL BE
SLIGHTLY BELOW NORMAL ON SUNDAY, BUT AS THE TROUGH WEAKENS NEXT
WEEK, THERE WILL BE A WARMING TREND. BY WEDNESDAY, DAYTIME HIGHS
WILL BE A FEW DEGREES ABOVE NORMAL.  JBB

&&

.AVIATION...

ONSHORE FLOW CONTINUES WITH SW WIND GUSTS 20-30 KT NEAR THE
DELTA. WINDS AT TAF SITES WILL GENERALLY BE LIGHT EXCEPT BETWEEN
21-06Z WITH WINDS 10-20 KTS FOR KSAC, KSMF, KMHR, KSAC. LOCAL
MVFR/IFR CONDITIONS ALSO POSSIBLE IN THUNDERSTORMS/SHOWERS THAT
DEVELOP THIS AFTERNOON AND EVENING. THUNDERSTORMS POSSIBLE IN THE
MOUNTAINS, FOOTHILLS, AND IN THE SACRAMENTO VALLEY NORTH OF
INTERSTATE 80. JBB

&&

.STO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR BURNEY BASIN /
EASTERN SHASTA COUNTY-NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-WEST SLOPE NORTHERN
SIERRA NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK.

&&

In the hours before

Special weather statement, Jul 8, 12:11 PM PDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1211 PM PDT WED JUL 8 2015

CAZ068-069-082000-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
WESTERN PLUMAS COUNTY/LASSEN PARK CA-
1211 PM PDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLUMAS AND
NORTHEASTERN SIERRA COUNTIES UNTIL 100 PM PDT...

AT 1210 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BASSETTS...OR NEAR SIERRA CITY...MOVING NORTH AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SIERRA CITY AND BASSETTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3950 12045 3953 12059 3953 12074 3973 12077
      3972 12072 3971 12065 3971 12063 3962 12048
      3953 12044
TIME...MOT...LOC 1910Z 161DEG 9KT 3960 12058

CS
Special weather statement, Jul 8, 12:13 PM PDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1213 PM PDT WED JUL 8 2015

CAZ069-082000-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
1213 PM PDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEVADA COUNTY UNTIL
100 PM PDT...

AT 1213 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SODA SPRINGS SKI AREA...OR OVER SODA SPRINGS...MOVING NORTHWEST
AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SODA SPRINGS...KINGVALE...SODA SPRINGS SKI AREA AND MEADOW LAKE.

LAT...LON 3932 12049 3944 12060 3944 12037 3938 12036
      3934 12032 3932 12031
TIME...MOT...LOC 1913Z 155DEG 11KT 3934 12038

CS
Special weather statement, Jul 8, 12:18 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1218 PM PDT WED JUL 8 2015

CAZ069-082015-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
1218 PM PDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AMADOR...ALPINE AND
EAST CENTRAL EL DORADO COUNTIES UNTIL 115 PM PDT...

AT 1216 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LOOKOUT PEAK...OR 8 MILES NORTHEAST OF LAKE ALPINE...MOVING
NORTHWEST AT 15 MPH.

HALF INCH HAIL...TORRENTIAL RAINFALL AND WINDS IN EXCESS OF 40 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIRKWOOD...CARSON PASS...KIRKWOOD MEADOWS...KIT CARSON...EBBETTS
PASS...LOOKOUT PEAK...UPPER BLUE LAKE...KIRKWOOD SKI AREA AND HERMIT
VALLEY BASIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3840 11989 3867 12016 3875 12000 3869 11998
      3848 11972
TIME...MOT...LOC 1916Z 141DEG 14KT 3852 11987

DANG

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:04 PM PDTSevere Thunderstorm WarningSTOPlumas41 min
Jul 7, 5:57 PM PDTSpecial Weather StatementSTO33 min
Jul 8, 2:27 AM PDTFlash Flood WatchSTO19 hr
Jul 8, 12:11 PM PDTSpecial Weather StatementSTOSierra49 min
Jul 8, 12:13 PM PDTSpecial Weather StatementSTOSierra47 min
Jul 8, 12:18 PM PDTSpecial Weather StatementSTOAlpine57 min
Jul 8, 1:22 PM PDTSpecial Weather StatementSTOPlumas38 min
Jul 8, 1:44 PM PDTSpecial Weather StatementSTOButte46 min
Jul 8, 2:14 PM PDTAreal Flood AdvisorySTOPlumas3 hr
Jul 8, 2:33 PM PDTSevere Thunderstorm WarningSTOPlumas, Shasta, Tehama42 min
Jul 8, 3:41 PM PDTSpecial Weather StatementSTOAlpine34 min
Jul 8, 4:14 PM PDTSpecial Weather StatementSTOLake46 min

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.